Management of Diffuse Peripheral Ischemia in Antiphospholipid Syndrome: Anticoagulation, Immunosuppression, Vasodilation, or All Three?

By Caroline H. Siegel, MDDoruk Erkan, MD, MPH

From Grand Rounds from HSS: Management of Complex Cases | Volume 9, Issue 2

Case Report

A 39-year-old man with a history of well-controlled type 1 diabetes mellitus (T1DM) since childhood and migraine presented with 1 week of pain and cyanosis of the fingers of the left hand and toes of both feet. Although he had no history of Raynaud’s phenomenon, warm temperature yielded transient improvement. He had primary antiphospholipid syndrome (APS), diagnosed 6 years prior on the basis of unprovoked lower extremity deep vein thrombosis and persistent antiphospholipid antibodies (positive lupus anticoagulant test, high-titer anticardiolipin antibody [aCL] immunoglobulin [Ig] G, and high-titer anti-β2-glycoprotein I antibody [aβ2GPI] IgG). He was on warfarin (target international normalized ratio [INR]: 2.5–3), aspirin 81 mg daily, atorvastatin 10 mg daily, and verapamil 240 mg daily. Two weeks prior to presentation, his INR had increased to 7 while on antibiotics for sinusitis; it nadired at 1.3 a week later after warfarin was held.

On physical examination, he had distal cyanosis in the left hand and both feet (Fig. 1). Laboratory test results were notable for platelet count of 94 K/μL (normal: 150-450 K/μL), INR of 1.8, one-time troponin elevation to 0.19 ng/mL (normal: ≥ 0.04 ng/mL), and elevated serum transaminases, which peaked at 3 times the upper limit of normal and then trended down over 1 week. Serum levels of complement components 3 and 4 were normal, and aCL IgG was >150 GPL and aβ2GPI IgG was >150 SGU. Antineutrophil cytoplasmic antibodies were negative. Glycosylated hemoglobin (HbA1c) was 6.8% (normal: ≤ 5.6%). Transthoracic and transesophageal echocardiography did not identify valvular vegetations. Magnetic resonance angiography (MRA) of the left hand revealed severe occlusive arterial disease with extensive collateralization (Fig. 2).

fig1a

Figure 1a: Palmar aspect of the left hand showing duskiness of all fingertips, with severe cyanosis involving the distal half of the second finger.

fig1b

Figure 1b: Dorsal aspect of the left the hand showing cyanosis of the distal second finger.

fig1c

Figure 1c: Duskiness of all toes of the left foot distally.

fig1d

Figure 1d: Duskiness of all toes of the right foot distally, with more significant cyanosis involving the distal half and proximal lateral aspect of the fourth toe.

fig2

Figure 2: MRA of the left hand showing severe occlusive arterial disease, predominantly affecting the arteries arising from the radial aspect of the deep palmar arch, with extensive collateral circulation. There is significant occlusion of blood flow to the distal second finger.

Due to concern for APS-associated microvascular disease evolving to catastrophic APS (CAPS), he was started on methylprednisolone 125 mg twice daily, hydroxychloroquine 200 mg twice daily, and intravenous (IV) heparin. Aspirin and atorvastatin were continued; verapamil was switched to nifedipine 60 mg daily. Four days after admission, rituximab 1 g IV was given (repeat dose 2 weeks later). We initiated sildenafil 20 mg 3 times daily, with partial improvement in the cyanosis of the left second finger. One week later, the patient underwent a left upper extremity nerve block with marked but temporary benefit. Intravenous immunoglobulin (IVIG) 2 g/kg was administered over 5 days and platelet count normalized. The patient also received IV epoprostenol with no immediate response; this was discontinued after 12 hours due to flare of migraine, and sildenafil was increased to 40 mg 3 times daily.

By the time of discharge, methylprednisolone had been tapered to 10 mg twice daily and warfarin was resumed. Aspirin, atorvastatin, hydroxychloroquine, nifedipine, and sildenafil were continued. The pain and cyanosis in the left hand had resolved except in the gangrenous distal second finger; his toes remained dusky.

Discussion

Patients with APS may experience a spectrum of thrombotic manifestations: moderate-to-large vessel disease, microvascular disease, and CAPS [1]. Our patient presented with ischemic digits due to microvascular disease and unexplained mild transaminase and troponin elevations but did not meet CAPS classification criteria [2].

While anticoagulation is the mainstay of treatment for moderate-to-large vessel thrombosis in APS, microvascular APS and CAPS require additional modalities. First-line therapy for CAPS includes anticoagulation, glucocorticoids, IVIG, and/or plasma exchange [1]. For microvascular APS and CAPS, adjunctive therapies include statins and hydroxychloroquine [1]. Rituximab may be effective in patients with microvascular manifestations [3]. The optimal management of peripheral ischemia in APS is not well established.

Our patient’s clinical presentation was atypical. Microvascular APS leading to diffuse peripheral ischemia is rare, especially without meeting CAPS classification criteria [4]. Longstanding T1DM likely contributed to the chronic arterial disease seen on MRA. Although he had no known T1DM-related microvascular complications, peripheral microvascular disease can develop before retinopathy and may not correlate with the degree of glycemic control [5]. Prior infection and subtherapeutic INR level may have triggered this patient’s acute presentation. Vasospasm seemed to play a role as well, perhaps causing steal phenomenon in the context of underlying arterial occlusions. Thus, in addition to anticoagulation and immunomodulation, we optimized his calcium channel blocker, added a phosphodiesterase 5 inhibitor, and pursued trials of a prostaglandin and chemical sympathectomy.

In conclusion, for this complex case of refractory peripheral ischemia in a patient with APS and T1DM, we used an aggressive multimodal treatment strategy to maximize perfusion to multiple digits at risk of infarction.

Authors

Caroline H. Siegel, MD
Rheumatology Fellow

Image - Photo of Doruk Erkan, MD, MPH
Doruk Erkan, MD, MPH
Attending Rheumatologist, Hospital for Special Surgery
Professor of Medicine, Weill Cornell Medical College

    References

    1. Garcia D, Erkan D. Diagnosis and management of the antiphospholipid syndrome. N Engl J Med. 2018;379(13):1290.
    2. Erkan D, Espinosa G, Cervera R. Catastrophic antiphospholipid syndrome: updated diagnostic algorithms. Autoimmun Rev. 2010;10(2):74-79.
    3. Erkan D, Vega J, Ramón G, Kozora E, Lockshin MD. A pilot open-label phase II trial of rituximab for non-criteria manifestations of antiphospholipid syndrome. Arthritis Rheum. 2013;65(2):464-471.
    4. Asherson RA, Cervera R, Klumb E, et al. Amputation of digits or limbs in patients with antiphospholipid syndrome. Semin Arthritis Rheum. 2008;38(2):124-131.
    5. Santesson P, Lins PE, Kalani M, et al. Skin microvascular function in patients with type 1 diabetes: an observational study from the onset of diabetes. Diab Vasc Dis Res. 2017;14(3):191-199.
     

    In-person and virtual
    physician appointments

    Related Content